Statin drugs may cause myopathy by lowering vitamin E levels. - GreenMedInfo Summary
Do statins cause myopathy by lowering vitamin E levels?
Med Hypotheses. 2009 Nov 5. Epub 2009 Nov 5. PMID: 19896775
Faculty of Pharmacy, Department of Internal Medicine, Section of Applied Biochemistry and Nutritional Sciences, University of Perugia, Via del Giochetto, 06126 Perugia, Italy.
Statins and other lipid lowering drugs have been repeatedly described to decrease blood levels of minor fat soluble components such as vitamin E (as alpha-tocopherol). Clinical consequences of this secondary state of deficiency have not been described so far, but recent biochemical and molecular evidence on homeostatic and molecular responses to vitamin E deficiency in skeletal muscle cells may suggest the hypothesis presented in this paper of a role as risk factor in the development of statin-associated myopathy. This hypothesis that needs to be further investigated, could suggest the need for precautionary measures during lipid lowering therapy, which include timely diagnosis and active prevention of vitamin E deficiency.